EconPapers    
Economics at your fingertips  
 

Volatility connectedness in global foreign exchange markets

Tiange Wen and Gang-Jin Wang

Journal of Multinational Financial Management, 2020, vol. 54, issue C

Abstract: We statically and dynamically measure total and directional volatility connectedness in global foreign exchange (forex) markets. We use the volatility spillover index and LASSO-VAR approaches in the variance decomposition framework to construct high-dimensional volatility connectedness network linking 65 major currencies. Empirical results indicate that the US dollar (USD) and Euro are major volatility transmitters while other currencies including Japanese yen and British pound are basically net volatility receivers. In volatility connectedness network, currencies tend to be clustered according to geographical distributions. Dynamically, total volatility connectedness reacts sensitively to changes in international economic fundamentals and increases during crisis periods. Directional volatility connectedness of Renminbi has decreased significantly since the reforms of the Chinese exchange rate regime (which shifts from a USD-pegged exchange rate regime to a regulated, managed floating exchange rate regime). Generally, oil exports, forex regimes and monetary policies are major factors driving volatility transmission across global forex markets.

Keywords: Forex markets; Volatility connectedness; Volatility spillover; Financial network; Currency (search for similar items in EconPapers)
JEL-codes: C32 F31 G15 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1042444X20300062
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mulfin:v:54:y:2020:i:c:s1042444x20300062

DOI: 10.1016/j.mulfin.2020.100617

Access Statistics for this article

Journal of Multinational Financial Management is currently edited by I. Mathur and G. G. Booth

More articles in Journal of Multinational Financial Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-12-18
Handle: RePEc:eee:mulfin:v:54:y:2020:i:c:s1042444x20300062